It is common to treat anxiety, insomnia, and muscle spasms with benzodiazepines like Klonopin, which are central nervous system depressants. These popular drugs treat a wide range of health problems. When benzodiazepines are used as directed, they are generally safe. However, when misused or prolonged, they can cause addiction, dependence, and overdoses.
As with alcohol and barbiturates, benzodiazepines cause withdrawal symptoms similar to those caused by alcohol and barbiturates. It is widely known that central nervous system depressants can cause dangerous withdrawal symptoms. But can Klonopin cause withdrawal symptoms as well? What happens to a benzodiazepine overdose? How are benzodiazepine overdoses treated?
Overdoses of Klonopin and other dangerous side effects associated with benzodiazepine misuse are discussed below.
How Does Klonopin Work?
Benzodiazepines or benzos, like Klonopin, slow down nervous system activity as central nervous system depressants. Alcohol and prescription drugs are similar to benzos in that they depress the central nervous system. As a neurotransmitter associated with sleep and relaxation, gamma-Aminobutyric acid (GABA) is influenced by Klonopin, which is why depressants are often used to facilitate sleep and sedatives.
GABA slows you down, calms you down, calms you down, and facilitates sleep by opening channels in your nerve cells that allow negative charges to block nervous system activity. Physiological or psychological issues that prevent the nervous system from slowing down effectively can cause sleep problems and anxiety disorders.
When benzodiazepines bind to GABA receptors, they increase GABA effectiveness. Depressants such as Klonopin maintain GABA channel openness for longer periods after binding. In addition to helping you overcome insomnia and other sleep disorders, benzodiazepines also treat psychological stress and anxiety when they bind to GABA receptors.
Benzodiazepines also cause sedation, drowsiness, weak muscles, and grogginess the following morning due to their nervous system’s depressing properties.
It may also cause you to become dependent on Klonopin or tolerable over time. When you stop taking Klonopin suddenly after developing a chemical dependency, withdrawal symptoms can be uncomfortable and even deadly. Klonopin at high doses can also be dangerous. It is possible for the body to be damaged by high doses, just as it can be damaged by other prescriptions.
Signs and Symptoms of a Klonopin Overdose
Overdosing on benzodiazepines can lead to depressive effects that impair the nervous system to a potentially dangerous level. Milder overdose symptoms may be unpleasant, but severe overdose symptoms may be life-threatening. A regularly prescribed Klonopin dose is unlikely to cause dangerous overdose symptoms unless you experience a rare extreme reaction to the medication. However, benzodiazepines can be dangerous in certain situations.
In spite of the possibility of some unpleasant side effects, an extra dose is unlikely to cause serious medical problems. If you experience severe side effects or are concerned, you should consult your physician. It is more likely that Klonopin will have severe consequences if it is mishandled and used recreationally.
It is possible to die from extremely high doses of benzodiazepines and other depressants. Benzodiazepines and other depressants are sometimes used to attempt suicide. Benzodiazepines become even more dangerous when combined with other substances, like alcohol and opioids. Benzodiazepines can intensify the effects of other depressants on your nervous system.
In older people, Klonopin and other benzos may be more dangerous since we lose our ability to process them effectively as we age, leaving us more vulnerable to their side effects. You are more likely to experience an overdose if you take a high dose of Klonopin.
It may be difficult to think, move, and remember as your nervous system slows down as a result of overdoses caused by benzodiazepines. The result may be problems with your thinking, movement, and memory, similar to alcohol intoxication. As a result, driving or operating heavy machinery can be hazardous, but it can also cause dangerous medical conditions.
A Klonopin overdose may be worsened by alcohol, other use of opioids, and other depressants. If the overdose is severe, a doctor should treat it. You may need to call poison control or emergency services. You also may notice the following symptoms:
- Emotional changes. The effect of benzodiazepines on your emotions is particularly noticeable when they are taken at high doses. You might feel panicked, depressed, anxious, agitated, or even confused when you take them.
- Cognitive impairment. Concentration, following conversations, and making decisions can be difficult with a large Klonopin dose.
- Muscle weakness. In high doses, benzodiazepines can cause your limbs to feel extremely weak, and they may make it difficult for you to control your movements.
- Slowed breathing. A benzodiazepine overdose can lead to breathing problems if taken in high doses. When taken in high doses, benzodiazepines can prevent breathing altogether.
- Slowed pulse. Although benzodiazepines can affect other unconscious functions like blood pressure, it can be challenging to notice them when you’ve overdosed.
- Dizziness. An individual taking a benzodiazepine may feel dizzy, lose balance, and feel lightheaded after a while.
- Loss of consciousness. The drug helps you relax and promotes sleep, but it can also make you drowsy so much that you may pass out if you take too much of it. You will find it difficult to wake up in that state.
Is Klonopin Overdose Lethal?
Overdosing on benzodiazepines can cause serious harm when taken in excess. It can slow down your nervous system to the point where it inhibits vital functions. Because benzos slow down nervous system activity, they relax muscles, relieve anxiety, and help you sleep. In very high doses, however, you may be unable to control other parts of your nervous system, including unconscious functions.
You have a brain that regulates all your body’s functions, including the unconscious functions. It is referred to as the autonomic nervous system. Your breathing is controlled by your autonomic nervous system in addition to keeping your heart beating and controlling your blood pressure. As a result of benzodiazepine overdoses, breathing can become slow, which is called respiratory depression. High doses of depressants can inhibit these functions.
Depressants may affect your nervous system to slow down your breathing in undefined ways, but the part of your brain that controls your breathing frequency and rate slows down when you take them. It is possible for you to stop breathing completely in some cases as your breathing slows, resulting in less oxygen reaching your brain, body, and vital organs.
An overdose of this severity is rare with benzodiazepines like Klonopin taken alone. Overdoses involving benzos can result in fatal respiratory depression. In combination with opioids, alcohol, or other prescription depressants, benzodiazepines can, however, cause fatal overdoses.
A benzodiazepine overdose is less likely to result in death than an overdose of opioids or more potent depressive medications such as barbiturates. However, they are still a risk. When taken at high doses, benzodiazepines can cause dizziness, drowsiness, and impairment of motor skills, thereby increasing the risk of death. It is possible to experience next-morning drowsiness after taking a long-acting benzodiazepine the night before, even if you took the drug the night before.
Klonopin Overdose Statistics
As of 2020, 12,290 overdose deaths were caused by benzodiazepines, according to the National Institute on Drug Abuse (NIDA).
However, most of these cases involved other drugs as well. Benzodiazepines and fentanyl were heavily involved in these deaths.
Treatment for Klonopin Overdose
There are several possible treatment approaches depending on the severity of your Klonopin overdose symptoms. If you lose consciousness, doctors can run tests on you. Activated charcoal may be prescribed to you to prevent more of the drug from being absorbed into your body.
In some cases, a medical professional may pump your stomach to remove excess medicines. Flumazenil, a benzodiazepine receptor antagonist, counteracts the effects of benzodiazepines by binding to identical receptors.
If your doctor suspects you have taken an opioid along with Klonopin, naloxone can be administered to block the opioid binding to its receptors, similar to the way Flumazenil works on benzodiazepines.